Alert archive / Michigan / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Jun 23, 2005, 6:25 AM EDT for Keweenaw County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 6:25 AM EDT (10:25 UTC)
- Expired
- Jun 23, 2005, 9:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 186 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMQT 231027 FFWMQT MIC083-231330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 625 AM EDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * FLASH FLOOD WARNING FOR... ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY IN WESTERN UPPER MICHIGAN * UNTIL 915 AM EDT * AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A COMPLEX OF THUNDERSTORMS OVER THE NORTHEAST HALF OF ISLE ROYALE NATIONAL PARK. RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE NORTHEAST HALF OF ISLE ROYALE...ALONG THE GREENSTONE RIDGE TOWARDS PASSAGE ISLAND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA THIS MORNING. FLOODING MAY BE IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS IN THE WARNED AREA SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND. LAT...LON 4822 8844 4810 8878 4788 8849 4802 8806 $$ JLA
1 follow-up statement
000 WGUS73 KMQT 231245 FFSMQT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 843 AM EDT THU JUN 23 2005 MIC083-231330- KEWEENAW MI- 843 AM EDT THU JUN 23 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM EDT FOR ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY IN WESTERN UPPER MICHIGAN... AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN HAVE SHIFTED TO THE SOUTH OF ISLE ROYALE. EARLIER RADAR ESTIMATES INDICATED THAT 2 TO 3 INCHES OF RAIN FELL...ESPECIALLY OVER THE NORTHEAST PART OF THE ISLAND...ALONG THE GREENSTONE RIDGE. ALTHOUGH RAINFALL HAS ENDED...CAMPERS AND HIKERS SHOULD BE AWARE THAT STREAMS AND CREEKS WILL LIKELY REMAIN AT HIGHER THAN NORMAL LEVELS THIS MORNING. $$ JLA WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 4:40 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 23, 4:40 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 440 AM EDT THU JUN 23 2005 .DISCUSSION... LARGE SCALE CONTINUES TO FEATURE LARGE MID LEVEL RIDGE CENTERED OVR CNTRL/SOUTHERN PLAINS WITH AXIS INTO SCNTRL CANADA. CAPPING VERY EVIDENT UNDER THE RIDGE AS CONVECTION THAT DEVELOPED YDY AFTN IN ND FELL APART AS IT SHIFTED INTO N MN. 00Z ROABS AND TAMDAR INDICATED 750-700MB TEMPS AS WARM AS +17C INTO NE MN. ONLY CONVECTION ON SCOPE IS A BROKEN LINE OF SHRA/TS SLIDING ESE ACROSS ONTARIO NOW AFFECTING THUNDER BAY. PER CANADIAN RADAR LOOPS AND OBS FM CYXL (SIOUX LOOKOUT ONTARIO) STRONGEST CELLS OVERNIGHT PRODUCED WIND GUSTS TO 40 KT AND HAIL UP TO GOLFBALL IN DIAMETER (IN FACT CYXL WAS HIT WITH HAIL THREE SEPARATE TIMES). CELLS WERE STEADILY SHIFTING ACROSS CYQT WITH A GENERAL BACK BUILDING TREND TO THE STRONGER STORMS. EVOLUTION OF THE MCS IS FOCUS FOR THIS MORNING. THIS MCS WAS RIDING ALONG SFC/H85 FRONTS WHICH ARE ORIENTED FM SFC LOW OVR CNTRL SASKATCHEWAN INTO CNTRL ONTARIO. QUITE THE MOISTURE POOLING JUST AHEAD OF SFC LOW WITH 70 PLUS DEWPOINTS AS FAR N AS LK WINNEPEG. INCREASING S FLOW IS PROVIDING UPR MI WHICH MUCH WARMER NIGHT THAN LAST AS TEMPS AS OF 07Z ARE GENERALLY IN THE UPR 50S TO MID 60S. CLUSTER OF STORMS NEARING THUNDER BAY SHOWING OVERALL SE MOVEMENT BUT WITH HIGHER INSTABILITY (1500-2000J/KG ELEVATED CAPES) SITUATED TO THE SSW OF THE CONVECTION...MAY SEE STORMS TRY TO BUILD BACK TO THE W WHERE HIGHER INSTABILITY IS PRESENT AND MID LEVEL CAPPING IS WEAKER. ISLE ROYALE LOOKS TO BE THE AREA OF MOST CONCERN THIS MORNING. A DAMAGING WIND THREAT AS LINE OF STORMS PUSHES INTO THE PARK IS STILL REMOTE POSSIBILITY BUT RADAR TRENDS SUGGEST HEAVY RAINFALL IS MAIN THREAT. BASED ON RADAR TRENDS EXPECT KEWEENAW PENINSULA INTO NCNTRL ZONES TO SEE BEST CHANCE OF PCPN THIS MORNING AND FLANKED SOME ISOLD POPS EITHER SIDE OF THIS ZONE. ENDED ALL POPS BY LATE MORNING AS MCS DECAYS WHILE RUNNING INTO THE RIDGE. RIDGE BUILDS UP IN AFTN AND CAPS ATMOSPHERE TO CONVECTION WITHOUT ANY SHORTWAVE/DISTURBANCE OF NOTE UPSTREAM. H85 TEMPS BTWN 21C AND 23C MATCH WELL WITH UPSTREAM RAOBS AND WITH A GUSTY SW FLOW SHOULD RESULT IN LWR-MID 90S FOR MAX TEMPS. RECORD HIGH FOR MQT NWS OFFICE IS 91 SET IN 2003 WHICH COULD FALL BY LATE AFTN. TEMPS MAY BE SLOW TO RISE NEAR LK SUPERIOR EARLY ON (ALTHOUGH IT IS PRETTY WARM TO BEGIN WITH - LWR 70S) DUE TO RESIDUAL OUTFLOW FM MORNING CONVECTION...BUT EXPECT QUICK RISE BY EARLY AFTN AS EVEN ONLY MIXING TO H9 WOULD YIELD LWR 90S. STRONG CAPPING THIS EVENING WITH 750MB TEMPS AROUND +16C SHOULD KEEP EVENING FREE OF ANY SHRA/TS SO DROPPED ANY POPS IN EVENING. H85 JET QUICKLY INCREASES TO AN AVG OF 50KT (NAM STRONGER YET WITH 60-65KT OVR W UPR MI). DURING THIS TIME...H85 THETA-E RIDGE IS MAINLY AFFECTING N MN. RIDGE RUNNER SHORTWAVE CURRENTLY OVR FAR NE MT MAY EJECT INTO N MN BY THIS EVENING ACTING ON SBCAPES PUSHING 4000J/KG IN THAT AREA. H85 TROUGH IS ANOTHER TRIGGER THAT COULD HELP DEVELOP CONVECTION. WHATEVER FORMS TO THE WEST WILL THEN SWING INTO W UPR MI OVERNIGHT. SPC DAY1 OUTLOOK INDICATES SLIGHT RISK IS JUST TO THE WEST. DEPENDING ON HOW SIG HEIGHT FALLS ARE WITH SHORTWAVE/H85 TROUGH TONIGHT...0-6KM SHEAR VALUES RISE AOA 30 KT AFT LATE EVENING. SUFFICIENT DEEP LAYER SHEAR...MID LEVEL LAPSE RATES NEAR 7.5C/KM...AND BEST CAPE VALUES OVR W UPR MI AS HIGH AS 2500J/KG POINT TO POSSIBILITY OF SVR MOVING INTO THE W ZONES LATE. WILL MENTION IN HWO. OTHERWISE...PCPN HOLDS OFF TIL VERY LATE TONIGHT IF NOT FRI MORNING FOR REMAINDER OF CWA. IN FACT...DROPPED POPS COMPLETELY IN EAST WITH STRONG MID LEVEL CAPPING STILL HOLDING BY 12Z FRI. STRONG SW FLOW AND DEWPOINTS POOLING BTWN 65 AND 70F WILL ENSURE VERY WARM NIGHT ACROSS CWA. WENT WITH MIN T OF 70-75 IN GRIDS. HEIGHTS CONTINUE TO FALL AND ASSOCIATED SFC/H85 FRONTS CROSS UPR MI ON FRI. THIS SHOULD PROVIDE BEST FOCUS FOR PCPN DURING NEXT 36 HRS. HOWEVER...IT IS INTERESTING TO NOTE THAT LATEST NAM RUN ACTUALLY SHOWS NO PCPN AFFECTING MAINLY CNTRL PORTIONS OF CWA FOR THE ENTIRE PERIOD AS FRONT IS TOO FAR EAST FOR TS DEVELOPMENT ON FRI. NAM IS QUICK WITH FRONT COMPARED TO CANADIAN/GFS/UKMET SO THINK ALL EXCEPT MAYBE THE FAR WEST WILL SEE CHANCE FOR CONVECTION TO DEVELOP ALONG FRONT ON FRI. SHEAR ACTUALLY DECREASES IN AFTN AS H85 JET WEAKENS DRAMATICALLY. STILL...SBCAPES WILL BE IN THE 1000-2000J/KG RANGE SO EVEN IN PULSE MODE...SVR CONVECTION LOOKS POSSIBLE. AT THE LEAST...HEAVY RAIN IS A GOOD BET WITH STRONGER STORMS DUE TO THE DEEP MOISTURE POOLING ALONG THE BOUNDARY. TEMPS WERE INCREASED OVR ALL BUT KEWEENAW PENINSULA AS DESPITE FRONT PASSAGE...H85 TEMPS REMAIN AT LEAST +20C FOR MOST AREA. W COMPONENT TO WINDS WILL LEAD TO A MUCH WARMER DAY FOR LK MI SHORELINE WITH READINGS WELL INTO THE 80S. PCPN GRADUALLY ENDS FRI NIGHT AS FRONT SLIPS BY AND DRIER AIR IS ADVECTED INTO THE LK SUPERIOR REGION. QUIET SAT AND MUCH COOLER...BUT NOW GFS/CANADIAN/UKMET INDICATE WARM AIR ADVECTION PCPN INTO W CWA AS EARLY AS SAT NIGHT...PERHAPS CLOUDING THE DRY FCST IN GRIDS RIGHT NOW FOR SUN. AFTER LOOKING AT ISENTROPIC SFCS AROUND 310K (850-800MB) OFF GFS/NAM THINK BEST CHANCE FOR PCPN WOULD BE LATER SUN AFTN AND SUN NIGHT (WHAT WE HAD GOING). SO...ONLY CHANGE WAS TO ADD SOME 20 POPS FOR SUN AFTN FAR W. WARM FRONT LIFTS ACROSS THE AREA SUN NIGHT THEN NEXT MON-TUE-WED LOOK VERY TOASTY (HIGHS INTO LWR 90S) AND PRIMARILY DRY WITH H85 TEMPS IN THE LWR 20S AGAIN AND MAIN FRONTAL BOUNDARIES WELL TO N. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && JLA
Hazardous weather outlook, Jun 23, 5:30 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 AM EDT THU JUN 23 2005 MIZ001>007-009>014-084-085-241200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 530 AM EDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER ISLE ROYALE WILL DROP SOUTHEAST THROUGH THE MORNING...MAINLY AFFECTING THE KEWEENAW PENINSULA AND AREAS ALONG LAKE SUPERIOR FROM THE HURON ISLANDS TO WHITEFISH POINT. THE STRONGEST STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. AFTER THE THUNDERSTORMS DIMINISH BY MIDDAY...EXPECT TEMPERATURES TO QUICKLY CLIMB INTO THE LOWER 90S OVER MOST OF THE WEST HALF OF UPPER MICHIGAN THIS AFTERNOON. HEAT INDEX VALUES WILL BE IN THE MIDDLE 90S. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING TO THE WEST OF LAKE SUPERIOR. THE THUNDERSTORMS WILL THEN TRACK INTO WESTERN PORTIONS OF UPPER MICHIGAN AFTER LATE THIS EVENING. THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING AS A LOW PRESSURE SYSTEM OVER THE PLAINS MOVES ACROSS UPPER MICHIGAN. SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS. COOLER WEATHER IS EXPECTED THIS WEEKEND BEHIND THE LOW PRESSURE SYSTEM. HOWEVER...READINGS WILL CLIMB AGAIN INTO THE LOW 90S OVER MUCH OF WEST AND CENTRAL UPPER MICHIGAN MONDAY AND TUESDAY WITH HEAT INDEX READINGS IN THE MID 90S. A COLD FRONT APPROACHING FOR WEDNESDAY WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... OCCASIONAL SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING THROUGH FRIDAY EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:59 AM EDT | Special Marine Warning | MQT | 91 min | |
| Jun 23, 7:57 AM EDT | Special Marine Warning | MQT | 63 min | |
| Jun 23, 7:58 AM EDT | Severe Thunderstorm Warning | MQT | Alger | 47 min |
| Jun 23, 9:39 AM EDT | Special Marine Warning | MQT | 96 min | |
| Jun 23, 10:23 AM EDT | Special Marine Warning | MQT | 67 min | |
| Jun 23, 11:13 AM EDT | Special Marine Warning | MQT | 47 min | |
| Jun 23, 5:19 PM EDT | Special Marine Warning | MQT | 41 min | |
| Jun 23, 6:03 PM EDT | Special Marine Warning | MQT | 27 min |
Nearby
Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.